Washington, 2019Winter Weather in Washington, March 1 to 7, 2019
March 1 to 7, 2019 · NWS OTX · 3 events in 2 counties and zones
The Columbia Basin of eastern Washington is a broad expanse of farm and range land with few trees to interrupt winds. A series of winter storm systems bringing light fluffy snow to the region during the last week of February set up conditions where gusty northeast winds on the exposed terrain of the Columbia Basin lead to persistently drifting snow closing several roads in the area to traffic…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Columbia Basin of eastern Washington is a broad expanse of farm and range land with few trees to interrupt winds. A series of winter storm systems bringing light fluffy snow to the region during the last week of February set up conditions where gusty northeast winds on the exposed terrain of the Columbia Basin lead to persistently drifting snow closing several roads in the area to traffic with road crews unable to keep the roads open. These conditions with periodic road closures continued through the first week of March.
Snow amounts and wind speeds did not meet Blizzard criteria during this period but travel on secondary roads in the eastern Columbia Basin was repeatedly disrupted with drifting snow often cutting roads soon after highway crews cleared lanes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 9:50 PM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 28, 9:50 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
950 PM PST Thu Feb 28 2019
.SYNOPSIS...
Dry weather is expected across most of the Inland Northwest on
Friday as the region will be stuck between weather systems. By
Friday night and into early next week we will see the return of
much colder weather care of an arctic cold front. This front will
deliver a chance of light snow Friday night and Saturday but more
importantly it will usher in much colder temperatures combined
with brisk north winds. High temperatures this weekend into early
next week will only be in the 20s with lows in the single digits.
By midweek, temperatures will begin to moderate as the next
weather system moves in with a chance of snow for most locations.
&&
.DISCUSSION...
Evening update: updates sent out to lower overnight lows where
skies remain clear and numbers were at or already below previous
forecast lows. Other adjustments made to cloud coverage based on
satellite and tweaked the PoPs over northeast WA/north ID, which
remains under a threat for some limited and generally light snow.
Fog is also expanding across some of the region, but that was
already in the forecast. /Cote'
&&
.AVIATION...
06Z TAFS: The area will be between storm systems, meaning mainly
dry conditions. Yet boundary layer moisture around the Columbia
Basin will provide a threat of IFR/MVFR stratus and the potential
for fog, including around GEG/SFF/COE/MWH/EAT after 03-06Z
through the morning to midday hours Friday. GEG/SFF/COE was on
the fringes of the current stratus deck at the start of TAF time,
but it is expected to expand back in through the overnight.
Remaining TAF sites will vary between VFR/MVFR conditions, with
the potential for some patchy fog late tonight/early Friday.
/Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 11 29 10 23 5 21 / 10 10 10 0 0 0
Coeur d'Alene 11 31 12 23 4 21 / 10 10 10 10 0 0
Pullman 10 28 13 26 9 22 / 0 0 10 10 10 0
Lewiston 16 33 20 31 19 26 / 0 10 10 10 10 10
Colville 15 38 11 29 3 26 / 10 10 10 10 0 0
Sandpoint 21 31 11 22 2 21 / 20 20 20 10 0 0
Kellogg 13 33 12 22 4 20 / 10 10 10 10 10 0
Moses Lake 12 29 13 27 13 25 / 0 0 0 0 0 0
Wenatchee 17 30 16 28 15 27 / 0 0 0 10 10 0
Omak 19 32 18 30 15 28 / 0 0 10 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Feb 28, 6:06 AM PST, 17 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
606 AM PST Thu Feb 28 2019
WAZ034-035-041>044-011415-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
606 AM PST Thu Feb 28 2019
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The weather will remain cold through the next week. The next
winter storm system with the potential for appreciable snow will
arrive on or about next Wednesday.
IDZ001>004-026-027-WAZ031>033-036>038-011415-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
606 AM PST Thu Feb 28 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Occasional light snow with further accumulations of 1 to 2 inches
will continue through this morning and taper off to scattered snow
showers this afternoon. Local blowing and drifting snow is
possible today on the higher terrain of the Palouse and Alpowa
summit area as well as the Camas Prairie.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The weather will remain cold through the next week. Breezy
northeast winds will develop Saturday and into Sunday with the
potential for more blowing and drifting snow affecting area
highways on exposed terrain. The next winter storm system with the
potential for appreciable snow will arrive on or about next
Wednesday.
Winter Weather, Washington Palouse
- When
- March 1, 12:00 AM PST to March 7, 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Portions of State Route 27 between Garfield and Fairfield were closed due to multiple drifts across the roadway as a result of fresh dry snow and northeast winds gusting 30 to 40 mph. Some of these drifts were 12 feet deep.
Winter Weather, Upper Columbia Basin
- When
- March 1, 12:00 AM PST to March 7, 5:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
State Route 21 between Kahlotus and the intersection with Highway 395 was closed due to multiple drifts across the roadway as a result of fresh dry snow and northeast winds gusting 30 to 40 mph.
Winter Weather, Upper Columbia Basin
- When
- March 1, 12:00 AM PST to March 7, 5:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
State Route 261 between Washtucna and Ritzeville was closed due to multiple drifts across the roadway as a result of fresh dry snow and northeast winds gusting 30 to 40 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 1 to 3, 2019$683,000 · EF3 · 32 events
- Flooding in Kentucky, March 1 to 31, 20191 death · 17 events
- Flooding in Illinois, March 1 to 31, 2019$100,000 · 9 events
- Wildfire in Oklahoma, March 1, 2019$100,000 · 1 event
- Tornado in South Carolina, March 1, 2019$50,000 · EF0 · 1 event
- Flooding in Missouri, March 1 to 28, 2019$30,000 · 3 events
- Flood in Kentucky, March 1 to 17, 2019$25,000 · 1 event
- Damaging Wind in Georgia, March 1, 2019$25,000 · 60 kt wind · 1 event
- Drought in New Mexico, March 1 to 31, 201920 events
- Winter Storm and Extreme Cold in Wyoming, March 1 to 3, 201918 events
- Winter Weather in Virginia, March 1, 201917 events
- Winter Weather in Maryland, March 1, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810693, 810694, 810695.